Get your full text copy in PDF
Janina Hahn, Susanne Trainotti, Thomas K. Hoffmann, Jens Greve
(Department of Oto-Rhino-Laryngology, Head and Neck Surgery, Ulm University Medical Center, Ulm-Michelsberg, Germany)
Am J Case Rep 2017; 18:576-579
Bradykinin is an underestimated mediator of angioedema. One subgroup of bradykinin induced angioedema is angioedema triggered by treatment with angiotensin converting enzyme (ACE) inhibitors. Due to its localization in the head and neck region and its unpredictable course, it is a possibly life-threatening condition. There is not an officially approved treatment for ACE inhibitor induced angioedema.
CASE REPORT: We present a case of an 83-year-old woman, who presented to our ENT department because of acute swelling of the tongue. On admission, there was no pharyngeal or laryngeal edema and no dyspnea. Treatment with glucocorticoids and antihistamines had no response. The patient had ramipril as regular medication, so we assumed ACE inhibitor induced angioedema and treated consequently with C1-inhibitor (human) 1,500 IU. Nevertheless, swelling was progressive and required intubation. Even after the second specific treatment with icatibant, her angioedema subsided extremely slowly. The patient also had regular treatment with saxagliptin, a dipeptidyl peptidase 4 inhibitor, so we assumed that the simultaneous inhibition of two bradykinin degrading enzymes led to a treatment-refractory course of angioedema.
CONCLUSIONS: General awareness for bradykinin induced angioedema due to regular medication is limited. Our case demonstrated the importance of improving awareness and knowledge about this side effect. We need a better understanding of the pathomechanism to aid in more precise clinical diagnosis. Securing the patient’s airway as well as administration of an officially approved therapy is of utmost importance. As the number of patients simultaneously treated with antihypertensive and antidiabetic drugs is likely to increase, the incidence of bradykinin mediated drug induced angioedema is likely to increase as well.